Pennsylvania, 2009Damaging Winds in Pennsylvania, May 16, 2009
May 16, 2009 · NWS CTP · 6 events in 3 counties and zones
A strong cold front collided with an unseasonably warm and moist airmass, triggering scattered severe thunderstorms which produced damaging winds over portions of the Upper and Lower Susquehanna Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front collided with an unseasonably warm and moist airmass, triggering scattered severe thunderstorms which produced damaging winds over portions of the Upper and Lower Susquehanna Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 16, 12:30 PM EST, 2 hours 37 minutes earlier.
Area forecast discussion, May 16, 12:30 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
130 PM EDT SAT MAY 16 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE STATE LATER TODAY...TRIGGERING
SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. HIGH
PRESSURE WILL BUILD BACK INTO THE AREA ON SUNDAY...BRINGING
CLEARING SKIES...BREEZY AND UNSEASONABLY COOL CONDITIONS. FAIR
WEATHER WILL PERSIST MUCH OF NEXT WEEK...THOUGH A WEAK FRONT
MOVING DOWN FROM THE NORTH COULD BRING A FEW SHOWERS DURING THE
MID AND LATTER PORTION OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH 311 IN EFFECT TIL 00Z...
ACTIVITY IS BREAKING OUT NOW AHEAD OF THE COLD FRONT...WARRANTING
THE ISSUANCE OF THE WATCH. HEATING CONTINUES TO BE MARGINAL BUT
LOW LEVEL LAPSE RATES ARE STEEP AND CAPES HAVE INCREASED ACCORDING
TO RUC ANALS TO THE VICINITY OF 1500-2000J. SEVERAL SMALL LINE
SEGMENTS HAVE ALREADY FORMED AND AS THE UPPER FORCING INCREASES
FROM MID AFTERNOON ONWARD...STORM ORGANIZATION AND INTENSITY IS
EXPECTED TO CONTINUE TO INCREASE.
MAIN THREAT IS FOR SEVERE WIND GUSTS...BUT OVER NERN PA...CLOSER
TO THE SLOW MOVING WARM FRONT...LOW LEVEL SHEAR MAY BE
ENHANCED...POSSIBLY INCREASING THE TORNADO THREAT THERE.
STRONG COLD FRONT IS MOVING INTO THE WESTERN OHIO VALLEY AT THIS
HOUR...WITH MUCH COOLER AND DRIER AIR SWEEPING IN BEHIND. SYSTEM
IS POISED TO PASS AT A PRETTY GOOD TIME OF DAY FOR LOCAL SEVERE
STORMS AND MANY INDICATORS ARE POINTING IN THAT DIRECTION.
OPERATIONAL GFS DEVELOPS AN OBSCENE AMOUNT OF CAPE...IN EXCESS OF
3000J BY MID AFTERNOON...WHILE THE GEM/NAM KEEP THINGS MORE
REALISTIC WITH CAPES ON THE ORDER OF 600-1500J ON AVERAGE. 03Z
SREF SHOWS A >90% PROBABILITY OF AT LEAST 1000J OF CAPE OVER MOST
OF THE FCST AREA...WITH AROUND 40% PROB OF MORE THAN 2000J OVER
SRN AREAS BY 21Z. DIRECTIONAL SHEAR IS EXPECTED TO REMAIN MODEST
BUT MID LEVEL FLOW IN EXCESS OF 40KT WILL BE FAIRLY IMPRESSIVE.
A LOOK AT BUFKIT SOUNDINGS SHOW A TALL THIN CAPE PROFILE FROM FCST
NAM SOUNDINGS WHILE THE GFS IS MORE ROBUST IMPLYING LESS CLOUD
COVER AND MORE HEATING. SOMETHING IN THE MIDDLE IS THE LIKELY BEST
OUTCOME AND AS ALWAYS IN THE LOCAL AREA...AMOUNT OF SUNSHINE WILL
BE THE GOVERNING FACTOR DETERMINING HOW UNSTABLE WE GET AND HOW
ACTIVE THINGS WILL BE LATER TODAY.
HIGH RESOLUTION WRF MODEL SIMULATED REFLECTIVITY DATA SUGGESTS THAT
SHOWERS WILL BE DEVELOPING OVER WESTERN PA EARLY THIS
AFTERNOON...ENTERING OUR WESTERN ZONES BY MID AFTERNOON WITH THE
THREAT OF STORMS INCREASING EASTWARD THEREAFTER. 24HR QPF TAKEN
FROM A BLEND OF OPERATIONAL MODEL/SREF GUID RANGES BTWN 0.50-0.75
ON AVG...BUT PWS POOLING TO +2-3SD WILL SUPPORT BRIEFLY INTENSE
RNFL RATES AND LOCALIZED 1 INCH AMOUNTS. TAPERED POPS OFF FROM NW
TO SE TONIGHT AS THE FRONT CROSSES THROUGH THE STATE AND EXITS
SERN PA BY EARLY SUN MORNING.
&&
.SHORT TERM /SUNDAY/...
TOUGH AXIS SLOWLY SLIDING EAST TOWARDS MID-ATLANTIC
REGION...ALLOWING BROAD CANADIAN HIGH PRESSURE TO SETTLE INTO THE
REGION. RIDGE CENTER SHUD BE WEST OF PA SUN...ALLOWING FOR A COOL
DRY NWSTRLY FLOW. CHCS FOR PRECIP WILL QUICKLY DWINDLE BY SUN
MORNING...WITH DECENT CU FIELD DEVELOPING AFT 16Z. ENUF COLD AIR
ALOFT COULD ALLOW FOR ANY SFC HEATING TO PRODUCE MOSTLY CLOUDY
SKIES...BUT ANTICIPATE SKIES TO BE DIURNALLY DRIVEN AND CLEAR SUN
EVE. TEMPS WILL STRUGGLE TO GET OUT OF THE 50S ACROSS THE
NORTH...POSSIBLE A FEW UPPER 40S. ELSEWHERE TEMPS WILL BE IN THE
UPPER 50S TO LOWER 60S ACROSS THE SUSQ-VALLEY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
CHALLENGES IN THE EXTENDED PERIODS RESIDES AROUND CHCS FOR PRECIP
AND TEMPS. 500MB TROUGH AXIS STEADILY SWINGS EAST...AS SUB-SEASONAL
CANADIAN HIGH PRESSURE SETTLES INTO THE REGION LATE SUN THRU MON.
CONSID SUBSIDENCE SHUD ERODE ANY DIURNAL CLOUDS SUN AFTN PROVIDING A
MOSTLY CLEAR SUN NGT...PRIMING THE SFC CONDS FOR GOOD RADIATION. DEW
PT/S SHUD FALL INTO THE 20S...HOWEVER ANTICIPATE PATCHY/WIDESPREAD
FROST MON MORNING. 850MB TEMPS REMAIN BLO NRM...ARND -2 TO -3 DEG
C...SUB-SEASONAL MAX T/S EXPECTED FOR MON AFTN. ARND 60
NORTH...LOW/MID 60S CENTRAL/SOUTH.
TROUGH AXIS PROGRESSIVELY SLIDES EAST TUE...ALLOWING BROAD RIDGE
ACROSS CENTRAL STATES TO MOVE EAST AND ENCOMPASS MID-ATLANTIC REGION
TUE/WED/THUR. OPER GFS PAINTS AN INTENSE VORT MAX ACROSS NORTHERN
QUEBEC LAYING A BNDRY SOUTH...POSSIBLY DRIFTING SOME CLOUDS AND CHC
POPS TUE EVE/EARLY WED. THEN HIGH PRESSURE BUILDS BACK INTO THE
MID-ATLANTIC FOR THE END OF THE WEEK WITH A GRADUAL WARMING TREND.
850MB TEMPS STEADILY WARM BY WEEKS END TO 1 TO 2 STD DEV ABV
NRM...THUS EXPECT SOLID 70S BY THUR/FRI AND ARND 80 ACROSS
SUSQ-VALLEY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM PROBLEM CENTERS ON THE ACTIVITY WITH AND AHEAD OF THE
COLD FRONT. EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS...SOME OF
WHICH COULD BE SEVERE WITH WIND GUSTS IN EXCESS OF 50KT AND LARGE
HAIL. A BRIEF PERIOD OF MVFR IS PROBABLE AFTER THE SHOWERS PULL
THROUGH THIS EVENING...WITH IMPROVING CONDITIONS DEVELOPING
REGION-WIDE AFTER MIDNIGHT.
HIGH PRES WILL PROVIDE VFR FLYING SUN THROUGH EARLY NEXT
WEEK...WITH GUSTY WINDS FOR A TIME SUNDAY.
OUTLOOK...
SUN-TUE...VFR.
WED...VFR/MVFR IN SCT SHRA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LACORTE
NEAR TERM...LACORTE
SHORT TERM...BEACHLER
LONG TERM...BEACHLER
AVIATION...LACORTE
Hazardous weather outlook, May 16, 12:29 PM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
129 PM EDT SAT MAY 16 2009
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-171730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
129 PM EDT SAT MAY 16 2009
...SEVERE THUNDERSTORM WATCH 311 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 2:38 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT SAT MAY 16 2009
PAZ037-041-162015-
NORTHERN LYCOMING PA-TIOGA PA-
338 PM EDT SAT MAY 16 2009
...GUSTY WINDS WILL AFFECT A PORTION OF NORTHWESTERN LYCOMING AND
SOUTHWESTERN TIOGA COUNTIES...
AT 337 PM EDT...A DEVELOPING THUNDERSTORM WAS LOCATED 25 MILES
NORTHWEST OF SALLADASBURG...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR CEDAR RUN AROUND 350 PM AND MORRIS AROUND 420
PM.
LAT...LON 4174 7723 4153 7713 4143 7759 4144 7761
4162 7761
EXPERIMENTAL
FORECASTER: KF/LA CORTESpecial weather statement, May 16, 2:48 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT SAT MAY 16 2009
PAZ006-037-162015-
POTTER PA-TIOGA PA-
348 PM EDT SAT MAY 16 2009
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POTTER AND WESTERN TIOGA
COUNTIES...
AT 346 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM ULYSSES
TO 11 MILES EAST OF AUSTIN...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR HARRISON VALLEY AROUND 400 PM...WESTFIELD
AROUND 410 PM AND LEETONIA AROUND 420 PM.
LAT...LON 4201 7730 4162 7741 4152 7801 4190 7790
EXPERIMENTAL
FORECASTER: KF
Special weather statement, May 16, 2:54 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
354 PM EDT SAT MAY 16 2009
PAZ005-006-010-011-162030-
CAMERON PA-ELK PA-MCKEAN PA-POTTER PA-
354 PM EDT SAT MAY 16 2009
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CAMERON...NORTHERN
ELK...SOUTHEASTERN MCKEAN AND SOUTHWESTERN POTTER COUNTIES...
AT 354 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES
EAST OF MOUNT JEWETT TO 15 MILES SOUTHEAST OF MOUNT JEWETT TO 17
MILES SOUTH OF MOUNT JEWETT...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR CROSBY AROUND 400 PM...SIZERVILLE AROUND
410 PM...TRUMAN AROUND 420 PM AND WHARTON AROUND 430 PM.
LAT...LON 4175 7792 4157 7793 4144 7824 4143 7886
4157 7855 4177 7852
EXPERIMENTAL
FORECASTER: KFThunderstorm Wind, Tioga
- When
- May 16, 3:07 PM EST
- Where
- Tioga County, 4 mi W of Millerton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Emergency Manager
- Coordinates
- 41.980, -77.008
Thunderstorm winds estimated at around 60 mph snapped off approximately 50 trees and uprooted 6 large trees along Skyline Drive in Jackson Township about 4 miles west of Millerton. The damaging winds also leveled a green house and collapsed a small barn. Some minor structural damage to a garage also took place on East Lawrence Road.
Thunderstorm Wind, Dauphin
- When
- May 16, 6:20 PM EST
- Where
- Dauphin County, 0.53 mi W of Dauphin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.370, -76.930
Thunderstorm winds estimated near 60 mph knocked down trees in Dauphin.
Thunderstorm Wind, Dauphin
- When
- May 16, 6:35 PM EST
- Where
- Dauphin County, 2.1 mi SE of Elizabethville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.530, -76.790
Thunderstorm winds estimated near 60 mph toppled trees and wires a few miles southeast of Elizabethville.
Thunderstorm Wind, Schuylkill
- When
- May 16, 6:50 PM EST
- Where
- Schuylkill County, 0.69 mi N of Tower City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 40.590, -76.550
Thunderstorm winds estimated near 60 mph toppled trees and knocked down wires in Tower City.
Thunderstorm Wind, Schuylkill
- When
- May 16, 7:17 PM EST
- Where
- Schuylkill County, 0.52 mi E of West Cressona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 40.630, -76.170
Thunderstorm winds estimated near 60 mph toppled numerous trees in Schuylkill Haven. Several power outages were also reported.
Thunderstorm Wind, Schuylkill
- When
- May 16, 7:35 PM EST
- Where
- Schuylkill County, 0.87 mi NE of Brockton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.760, -76.060
Thunderstorm winds estimated near 60 mph toppled numerous trees near Tuscarora. Several power outages were also reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 16 to 21, 20091 death · $5.5 million · 2 events
- Flash Flooding and Hail in Mississippi, May 16, 20091 death · 2 injured · $7,000 · 1.75 in hail · 15 events
- Tornadoes and Hail in New York, May 16, 20091 injured · $117,000 · EF2 · 18 events
- Hail and Damaging Winds in Tennessee, May 16, 20091 injured · $95,000 · 55 kt wind · 4 events
- Damaging Wind in Louisiana, May 16, 20092 injured · $50,000 · 58 kt wind · 1 event
- Damaging Winds in Kentucky, May 16, 2009$90,000 · 60 kt wind · 4 events
- Damaging Winds in New York, May 16, 2009$63,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in North Carolina, May 16, 2009$40,000 · 0.75 in hail · 7 events
- Flash Flood in Alabama, May 16, 2009$50,000 · 1 event
- Flash Flooding in North Carolina, May 16 to 17, 2009$38,000 · 3 events
- Flash Flooding in Virginia, May 16 to 17, 2009$33,000 · 5 events
- Damaging Wind in West Virginia, May 16, 2009$25,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159651, 159652, 159653, 159654, 159655, 159656.